Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Des Moines, IA

May 31, 2000Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2000, 9:45 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 9:45 PM CDT (02:45 UTC)
Expired
May 31, 2000, 10:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:50 PM CDTHail 1Grafton, IA
May 31, 9:53 PM CDTHail 1.5Clear Lake, IA
May 31, 9:58 PM CDTHail 0.88Clear Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 010246
SVRDSM
IAC033-195-010330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1030 PM

* AT 944 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEAR LAKE...OR ABOUT 10 MILES WEST OF
  MASON CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FERTILE AROUND 950 PM
  NEAR HANLONTOWN AROUND 1000 PM
  NEAR MASON CITY AROUND 1020 PM
  NEAR MANLY AROUND 1030 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4349 9348 4292 9348 4292 9303 4350 9306

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:18 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 31, 8:18 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT WED MAY 31 2000

WILL KEEP THINGS SHORT THIS UPDATE.  PER 01/00Z RAOBS...80H FRONT
OVER NRN IA WITH CONVECTION FIRING OVER FAR NRN CWA ATTM.  SFC FRONT
NORTH OF OMA TO MIW TO DEH VCNTY WITH A TRIPLE POINT AROUND KADU
AREA WHERE OLD OUTFLOW BOUNDARY HAS BEEN MOVING SLOWLY NORTH.
BOUNDARY EXTENDS FROM NEAR ADU TO KBRL.  GREAT SFC MOISTURE
CONV...CAPES...LOW CINH...AND SO FORTH ALONG THIS BOUNDARY...BUT
STILL A LITTLE CAP PER 01/00Z OMA SOUNDING.  GUESS THAT'S WHY
NOTHING IS GOING IN WHAT WE THOUGH WOULD BE INITIAL AREA AROUND ADU
SOME HOURS AGO.  ALL IN ALL...STILL LOOKS LIKE BEST CONVECTION TO
NOW BE OVER NRN IA AND POINTS NORTH...AS 21Z RUC BLOWS BEST 80H
MOIST CONV INTO SRN MN BY 06Z.  HOWEVER STILL CAN'T RULE IT OUT
COMPLETELY...BUT CHCS CERTAINLY DECREASING MAINLY ALONG AND S OF
I-80.  LITTLE IN THE WAY OF HELP NOTED ON THE H20 VAPOR EITHER.

SO...DSM AND OTM TAFS HAVE BEEN UPDATED TO LOWER CONVECTION
CHCS...AND ZFP WILL FOLLOW SHORTLY.  WILL LIKELY HAVE TO TRIM SRN
END OF FFA BEFORE NEWS TIME TOO...BUT WOULD LIKE FOR CONVECTION TO
PLAY ITS HAND FIRST BEFORE MAKfING WHOLESALE CHANGES.

.DSM...FFA TNGT IAZ006-007-016-017-025>028-036>039-047>050-061-062

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:00 PM CDTSevere Thunderstorm WarningDMXWorth45 min
May 31, 9:32 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth43 min
Jun 1, 5:34 PM CDTSevere Thunderstorm WarningDMXMahaska26 min
Jun 1, 5:49 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Jun 1, 5:55 PM CDTTornado WarningDMXWapello35 min
Jun 1, 6:03 PM CDTSevere Thunderstorm WarningDMXMahaska27 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningDMXWapello30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.